Opioids learning module

5. Further information and MHRA alerts on opioids

British National Formulary—available online

Martindale: the complete drug reference—available online

Chou R, Fanciullo GJ, Fine PG, et al. Clinical guidelines for the use of chronic opioid therapy in chronic noncancer pain. J Pain 2009; 10: 113–130

NICE. Opioids in palliative care: safe and effective prescribing of strong opioids for pain in palliative care of adults – clinical guideline 140 (issued May 2012) (external link)

MHRA alerts and information on opioids

Issue Title Comment
Drug Safety Update 2014; 7(9): S1 Dispensing errors: please ensure appropriate precautions are in place Reminder about safe procedures for dispensing medicines and information about new packaging for some morphine sulphate products
Drug Safety Update 2012; 6(5): S2 Codeine-containing pain relief in children: safety review initiated following post-surgical fatalities in ultra-rapid metabolisers Response to codeine can vary between individuals. Genetically determined very rapid metabolism of codeine could lead to potentially life-threatening toxicity.
Drug Safety Update 2011; 4(12): H1 Addiction to benzodiazepines and codeine: supporting safer use Reminder to use benzodiazepines and over-the-counter codeine products for the shortest possible time.
Drug Safety Update 2009; 3(2): 6 Over-the-counter painkillers containing codeine or dihydrocodeine Restriction on the sale of codeine and dihydrocodeine products to reduce abuse; the products can no longer be sold for indications relating to colds, flu, cough and sore throat. Over-the-counter supply is limited to short-term use for pain not relieved by aspirin, ibuprofen or paracetamol.
Drug Safety Update 2008; 2(2): 2 Fentanyl patches: serious and fatal overdose from dosing errors, accidental exposure, and inappropriate use Inappropriate use of fentanyl patches can be very dangerous. Patches should be prescribed with care and instructions on their use should be followed closely.
Drug Safety Update 2008; 1(10): 10 Intrathecal drug pumps Opioids administered through an implantable intrathecal pump can induce an inflammatory mass near the tip of the intrathecal catheter.
Drug Safety Update 2007; 1(4): 6 Codeine: very rare risk of side-effects in breastfed babies Rarely, opioid effects can occur in a breast-fed baby of a mother being treated with codeine. This is likely if the mother has especially active form of CYP2D6 isoenzyme, leading to rapid conversion of codeine to morphine.

Page 16 of 19

Page last modified: 17 February 2015